Nebraska, 2009

Winter Storm in Nebraska, January 12, 2009

January 12, 2009 · NWS LBF · 4 events in 4 counties and zones

High winds of 35 to 45 mph with gusts to around 60 mph, combined with snow to create low visibilities in snow and blowing snow across eastern Cherry, Keya Paha, and Brown County during the late morning and early afternoon hours on January 12, 2009. The low visibilities, occasionally near zero, created hazardous travel conditions.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

High winds of 35 to 45 mph with gusts to around 60 mph, combined with snow to create low visibilities in snow and blowing snow across eastern Cherry, Keya Paha, and Brown County during the late morning and early afternoon hours on January 12, 2009. The low visibilities, occasionally near zero, created hazardous travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 12, 2:55 AM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Jan 12, 2:55 AM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 AM CST MON JAN 12 2009

.DISCUSSION...
FORECAST CHALLENGE IS THE WINDS TODAY. AT 08Z THE SURFACE ANALYSIS
SHOWED A 1008 MB LOW CENTERED OVER SOUTH CENTRAL NORTH DAKOTA
WHILE 3 HOUR PRESSURE CHANGES WERE ON THE ORDER OF 6 TO 9 MBS TO
THE NORTHWEST. SURFACE OBSERVATIONS IN EASTERN MONTANA SHOWED
WINDS 30 TO 36 KNOTS AND GUSTS UP TO 51 KNOTS. THROUGH 12Z THE
SURFACE LOW IS FORECAST TO TRACK SOUTHEAST ACROSS CENTRAL SOUTH
DAKOTA AND INTO WESTERN IOWA BY NOONTIME. MODELS ARE IN GOOD
AGREEMENT WITH THE TRACK THAT WILL GENERATE LITTLE PRECIPITATION
WHILE THE WIND WILL BE THE STORY.

FOR TODAY THE QUESTION IS HOW STRONG THE WINDS WILL BE TO THE
DEGREE THE WIND ADVISORY WILL BE UPGRADE TO A HIGH WIND WARNING
FOR AREAS WEST OF A LINE FROM KEYA PAHA COUNTY SOUTH TO FRONTIER
COUNTY. THE RUC SHOWS WINDS AFTER 15Z AT 35 KNOTS AND WIND GUSTS
TO 50 KNOTS ACROSS THE WEST...WITH BUFKIT DATA SHOWING STEEP LAPSE
RATES AND WINDS AT 40+ KNOTS THAT SHOULD EASILY MIX DOWN. THE WIND
ADVISORY WILL REMAIN IN EFFECT FOR THE FOUR EASTERN NORTH CENTRAL
ZONES BUT WILL NEED TO BE MONITORED IN THE EVENT WINDS ARE
STRONGER THAN INDICATED. TEMPERATURES WILL PEAK EARLY TODAY WITH
THE ARCTIC FRONT MOVING SOUTH INTO NORTHERN NEBRASKA BY 12Z. THE
NORTH MAY SEE UP TO AN INCH OF SNOW ACCUMULATIONS IN AREAS NORTH
OF HIGHWAY 2 WITH TRACE AMOUNTS SOUTH. THE WINDS WILL BEGIN DIMINISH
AFTER 5 PM WITH HIGHLIGHTS TO END AT 8 PM CST.

TONIGHT HIGH PRESSURE WILL BUILD ACROSS FOR A BREAK IN THE CLOUDS
THAT WILL RETURN TUESDAY AS THE NEXT CLIPPER MOVES OUT ON THE
PLAINS. THE TIMING OF THE WARM FRONT RETURNING EAST WILL LIMIT
COLDER AIR BACKING TO THE WEST. THE NEXT ARCTIC FRONT PUSHES SOUTH WEDNESDAY
MORNING WITH THE COLDEST DAY TO BE ON TRACK FOR THURSDAY. THE
COLDER AIR IS SHORT/LIVED WITH THE UPPER RIDGE TO BUILD EAST ON
FRIDAY THAT WILL HELP TO EDGE THE COLDER AIR EAST. THE EVENTUAL
PLACEMENT OF THE SEMI STATIONARY FRONT FRIDAY IN THE EAST WILL
IMPACT TEMPERATURES WITH FEW CHANGES MADE IN THE EXTENDED PERIOD.

&&

.AVIATION...

SURFACE TROUGH HAS PASSED EAST OF KVTN AND KLBF. CLIPPER SYSTEM LOW
CENTER LOCATED IN SCTRL ND. COLD FRONT WILL PASS KVTN SOON AFT 09Z
AND KLBF 11Z.

FOR KVTN...WINDS WILL INCREASE TO 31032G43KT AFT 12Z WITH VFR CIGS
P6SM OVC050. MVFR CIGS EXPECTED BY 18Z IN CAA REGION PERSISTING
UNTIL 13/00Z. WINDS SHOULD SUBSIDE AFT 21Z TO 34022G32KT AND
DECOUPLING QUICKLY AFT 00Z TO 33013KT. SNOW CHCS APPEAR LOW DUE TO
PREVAILING DOWNGLIDE AND DO NOT ANTICIPATE MENTION IN 12Z TAF CYCLE.

FOR KLBF...WINDS WILL INCREASE TO 31033G46KT BY 16Z WITH VFR CIGS
P6SM OVC100. MVFR CIGS ARE POSSIBLE DURING AFTN BUT NOT SUPPORTED BY
MOS GUIDANCE AND MAY REMOVE IN 12Z TAF CYCLE. WINDS SHOULD DECOUPLE
QUICKLY NEAR 00Z WITH WINDS AOB 10KTS AFT 02Z.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FROM 8 AM CST /7 AM MST/
THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING FOR
NEZ004>006-008-009-022>027- 035>038-056>059-069>071-094.

WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR NEZ007-010-028-029.

&&

SHORT TERM/EXTENDED...KECK
AVIATION...ROBERG
Hazardous weather outlook, Jan 12, 3:04 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 AM CST MON JAN 12 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-131200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
304 AM CST MON JAN 12 2009 /204 AM MST MON JAN 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A HIGH WIND WARNING IS IN EFFECT TODAY UNTIL 8 PM CST (7 PM MST)
FOR KEYA PAHA...ROCK...LOUP...CUSTER COUNTY AND ALL COUNTIES TO
THE WEST. A WIND ADVISORY IS IN EFFECT UNTIL 8 PM CST FOR
BOYD...HOLT...GARFIELD...AND WHEELER COUNTY.

A STRONG AND FAST MOVING CLIPPER SYSTEM WILL PRODUCE VERY STRONG
WINDS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TODAY. NORTHWEST
WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 60 MPH ARE EXPECTED. WINDS
WILL BEGIN TO SUBSIDE LATE THIS AFTERNOON. SNOW SHOWERS WITH
REDUCED VISIBILITY IS POSSIBLE ACROSS NORTH CENTRAL NEBRASKA
TODAY. DUE TO THE STRONG WINDS...LOW WIND CHILLS IN THE SINGLE
DIGITS ARE EXPECTED ACROSS THE NORTH CENTRAL TODAY AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A STRONG ARCTIC FRONT WILL DIVE INTO THE CENTRAL PLAINS ON
WEDNESDAY...BRINGING VERY COLD AIR INTO WESTERN AND NORTH CENTRAL
NEBRASKA. THE COLDEST TEMPERATURES WILL BE ON THURSDAY AS HIGHS
RANGE FROM AROUND 10 IN NORTH CENTRAL NEBRASKA TO THE 20S IN
SOUTHWEST NEBRASKA. MID JANUARY AFTERNOON HIGHS SHOULD REACH INTO
THE LOW TO MID 30S...WITH LOWS IN THE SINGLE DIGITS. SOME LIGHT
SNOW WILL ALSO BE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Local storm report, Jan 12, 8:36 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
836 AM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     NON-TSTM WND GST GORDON                  42.81N 102.20W
01/12/2009  M64 MPH          SHERIDAN           NE   DEPT OF HIGHWAYS

            REPORT FROM NEBRASKA DEPARTMENT OF ROADS.

&&

SJACOBS
Local storm report, Jan 12, 9:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
913 AM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     NON-TSTM WND GST RUSHVILLE               42.71N 102.47W
01/12/2009  M66 MPH          SHERIDAN           NE   DEPT OF HIGHWAYS

            REPORT FROM THE NEBRASKA DEPARTMENT OF ROADS.

&&

SJACOBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Eastern Cherry

When
January 12, 10:00 AM CST to 3:00 PM CST
Where
Eastern Cherry forecast zone
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Very strong winds of 35 to 45 mph with gusts around 60 mph caused low visibilities in snow and blowing snow. Occasionally, visibilities dropped to near zero creating hazardous travel conditions. The Valentine ASOS recorded a wind gust of 62 mph at 1118 am CST.

Winter Storm, Keya Paha

When
January 12, 10:00 AM CST to 3:00 PM CST
Where
Keya Paha forecast zone
Reported by
ASOS
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Very strong winds of 35 to 45 mph with gusts around 60 mph caused low visibilities in snow and blowing snow. Occasionally, visibilities dropped to near zero creating hazardous travel conditions.

Winter Storm, Brown

When
January 12, 10:00 AM CST to 3:00 PM CST
Where
Brown forecast zone
Reported by
AWOS
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Very strong winds of 35 to 45 mph with gusts around 60 mph caused low visibilities in snow and blowing snow. Occasionally, visibilities dropped to near zero creating hazardous travel conditions. The Ainsworth AWOS recorded a wind gust of 58 mph at 1130 am CST.

Winter Storm, Rock

When
January 12, 10:00 AM CST to 3:00 PM CST
Where
Rock forecast zone
Reported by
Mesonet
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Very strong winds of 35 to 45 mph with gusts around 60 mph caused low visibilities in snow and blowing snow. Occasionally, visibilities dropped to near zero creating hazardous travel conditions. The Rose mesonet site recorded a wind gust of 66 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146101, 146102, 146103, 146104.